Idaho, 2014

Heavy Snow in Idaho, February 18 to 19, 2014

February 18 to 19, 2014 · NWS OTX · 2 events in 2 counties and zones

A moist westerly jet aimed at the Pacific Northwest steered a moist laden frontal system through the region resulting in heavy mountain snow and mix of rain, snow, and windy conditions in the valleys. The heaviest snow within the warm sector generally fell above elevations of 3500 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist westerly jet aimed at the Pacific Northwest steered a moist laden frontal system through the region resulting in heavy mountain snow and mix of rain, snow, and windy conditions in the valleys. The heaviest snow within the warm sector generally fell above elevations of 3500 feet. Following a cold front passage, snow levels lowered back to valley floors and post frontal showers brought up to five inches of snow to some valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 18, 9:33 AM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 18, 9:33 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
933 AM PST Tue Feb 18 2014

.SYNOPSIS...
The storm parade will continue through Thursday as the moist
westerly flow aloft continues. Windy conditions will occur over
much of central and eastern Washington, while the Cascades and
mountainous areas of Idaho and northeast Washington will receive
heavy snow. A break in the active weather is expected to arrive
for the upcoming weekend.

&&

.DISCUSSION...
Made a few updates to the forecast. The region appears to be
between systems as scattered snow showers decrease over the
Palouse, SE WA and much of the Panhandle. Meanwhile the incoming
warm front has slowed slightly. Expect the rain and snow to
develop over north central WA through the morning and spread
across northeast WA by midday. The cold front will push across the
Cascades in the early afternoon and quickly track to the ID
panhandle by late afternoon. Moderate to heavy pcpn is expected
along the front while gusty winds will develop in the wake of the
front. Current highlights will continue. /rfox.

&&

.AVIATION...
18Z: Sct RA/SN showers will decrease over N idaho through early
afternoon, meanwhile a band of rain/snow will spread from the
Cascades and across the region this afternoon. It seems to have
slowed down slightly with the main impacts coming early to mid
afternoon, along with the gusty winds. Local MVFR cigs will
accompany the heavier pcpn. Expect improving conditions after 06z.
rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  28  39  27  37  24 / 100  80  50  80  80  30
Coeur d'Alene  40  28  38  26  36  23 / 100 100  60  90  90  40
Pullman        44  30  40  27  38  26 /  90  90  60  70  70  30
Lewiston       52  36  47  31  44  30 /  40  90  50  60  60  30
Colville       44  26  41  27  38  21 / 100  80  40  80  70  30
Sandpoint      37  28  37  25  35  20 / 100 100  60  90  80  50
Kellogg        35  28  35  24  33  23 /  90 100  80  90  90  90
Moses Lake     51  29  46  30  43  28 /  60  20  10  60  20  10
Wenatchee      41  29  43  27  40  27 /  70  20  10  60  30  10
Omak           44  26  40  25  38  21 /  90  10  10  60  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 11 AM this morning to 10 PM PST this
     evening for Northern Panhandle.

     Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
     for Coeur d'Alene Area-Idaho Palouse.

WA...Winter Weather Advisory until 4 AM PST Wednesday for East Slopes
     Northern Cascades.

     Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

     Winter Storm Warning from 11 AM this morning to 8 PM PST this
     evening for Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Feb 18, 6:47 AM PST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
647 AM PST TUE FEB 18 2014

IDZ001>004-026-027-WAZ031>038-041>044-191500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
647 AM PST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG FRONTAL SYSTEM WILL BRING RAIN...WIND...AND MOUNTAIN SNOW
TO THE INLAND NORTHWEST TODAY AND TONIGHT. WIND GUSTS OF 40 TO 50
MPH WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING OVER
THE COLUMBIA BASIN...PALOUSE...AND SPOKANE AREA. SNOW
ACCUMULATIONS IN EXCESS OF A FOOT ARE EXPECTED IN THE HIGH
ELEVATIONS OF THE NORTHERN CASCADES...AND ACCUMULATIONS IN THE 5
TO 10 INCH RANGE WILL OCCUR IN THE HIGH ELEVATIONS OF THE MOUNTAINS
OF NORTHEAST WASHINGTON AND NORTH IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY WILL BE COOLER AND SNOW LEVELS WILL FALL TO
THE VALLEY FLOORS OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.
THE IDAHO PANHANDLE...THE CAMAS PRAIRIE...AND BLUE MOUNTAINS WILL
HAVE THE POTENTIAL FOR LIGHT TO MODERATE SNOW ACCUMULATIONS
WEDNESDAY AND THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
February 18, 11:00 AM PST to 10:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Schweitzer Mountain Ski Resort received eight inches of snow. Snowfall amounts in the valleys ranged between one half and three inches.

Heavy Snow, Central Panhandle Mountains

When
February 18, 3:00 PM PST to February 19, 5:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Heavy snow was limited to elevations of 4000 feet and higher. Local ski resorts in the zone received between eight and thirteen inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498533, 498747.